Viagra, Cialis, erectile dysfunction drugs are related to eye problems

Image for article titled You'll Go Blind If You Keep Doing This: Erectile Dysfunction Drugs Linked to Serious Eye Problems

photo: Getty (Getty Images)

Medications known to help men with erectile dysfunction may put them at a higher risk of vision problems than currently thought. In a new study published Thursday, scientists have documented a link between three serious eye conditions and medications, including Viagra and Cialis; The results may necessitate the need for additional warnings on these drugs, the authors say, although the individual risk of developing these complications appears to be very low.

Commonly used erectile dysfunction drugs such as sildenafil (sold under the brand name Viagra) and tadalafil (Cialis) work primarily by inhibiting an enzyme known as PDE5, found in the smooth muscle cells that line certain blood vessels. As a result, the drugs dilate these blood vessels and increase blood flow to certain parts of the body, including the penis during times of sexual stimulation. These drugs can also be used to treat high blood pressure associated with lung problems (pulmonary hypertension), and Tadalafil is approved to treat the symptoms of an enlarged prostate.

but No drug is complete without some undesirable effects. PDE5 drugs have been linked to vision problems for a long time, including some serious complications. In 2005 the Food and Drug Administration necessary the makers of Viagra, Cialis and Levitra to add a warning about the association between their drugs and ischemic optic neuropathy (ION), a condition that can lead to permanent vision loss.

There were case reports of other eye conditions that have been linked to the use of PDE5 in the years since. And that’s what led the researchers behind this latest study to released Thursday in JAMA Ophthalmology, curious if these reports indicate a real trend.

To find out, they analyzed insurance data from over 200,000 men who had taken either Viagra, Cialis, Levitra or Stendra. Importantly, none of these men had been diagnosed with vision problems prior to taking these drugs. But compared to similarly matched men who were not taking a PDE5 inhibitor, they were more likely to be diagnosed with ION and two other eye conditions, serous retinal detachment (SRD) and retinal vascular occlusion (RVO). The increased risk of these problems in PDE5 users was evident even after accounting for other possible risk factors such as high blood pressure.

The results appear to be the first of a large epidemiological study linking SRD and RVO to erectile dysfunction drug use. And according to lead author Mahyar Etiminan, it’s the first to quantify the additional risk of these conditions. For example, compared to non-users, men who took these drugs were 2.58 times more likely to develop SRD, 1.44 times RVO, and 2.02 times more likely to develop ION. In general, they had an 85% increased risk of developing any of these conditions.

This type of research cannot definitively prove that these drugs cause these conditions. But the authors suspect, Etiminan told Gizmodo in an email, that “these drugs may impair blood flow to the optic nerve and arteries/veins of the retina.”

The authors note that the absolute likelihood of developing any of these conditions after using PDE5 is still very low. But given that, 20 to 30 million men in the US can have erectile dysfunction and taking these drugs, the risks are real enough to warrant a clear warning, they argue. They also say that people with pre-existing eye problems should be more careful when taking it.

“ION already has a warning, but RVO and SRD don’t have strong warnings. We think they should also have strong warnings,” said Etiminan, an eye disease researcher and epidemiologist at the University of British Columbia. “I would say men with underlying eye problems like glaucoma or retinal disease should check with their eye doctor before starting any medication.”

At the same time, he adds, “Men who are otherwise healthy should only see a doctor if they notice visual changes while taking these medications.”

While this new study shows that PDE5 drugs in general can rarely cause these serious eye problems, the authors say more research should be done to find out whether certain drugs in this class are riskier than others.

Leave a Comment